Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 8, NWS Austin/San Antonio, TX

April 3, 2023Val Verde County, Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 3, 2023, 1:45 PM CDT for Val Verde County, Texas. It took effect at Apr 4, 2023, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2023, 1:45 PM CDT (18:45 UTC)
In effect from
Apr 4, 2023, 1:00 PM CDT
Expired
Apr 4, 2023, 7:00 PM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

566 
WWUS84 KEWX 031845
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
145 PM CDT Mon Apr 3 2023

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER VAL VERDE COUNTY
ON TUESDAY AFTERNOON, AND MOST OF SOUTH-CENTRAL TEXAS WEDNESDAY 
MORNING AND AFTERNOON...

Very dry air will filter into portions of the southern Edwards
Plateau tomorrow afternoon, with values in the single digits and
teens currently forecast. Combined with winds approaching and
exceeding 20 MPH and dry to critically dry fuels, this will lead 
to critical fire weather conditions across Val Verde County on 
Tuesday afternoon. A Red Flag Warning has been issued, effective 
from 1-7 PM CDT. 

A cold front will push in from the northwest Tuesday night and
early Wednesday morning. Very dry air will overspread the region
behind the boundary, with widespread relative humidities in the
teens and single digits forecast along and west of Interstate 35.
Combined with sustained north winds ranging from 15 to 25 MPH, and
dry to critically dry fuels, this will promote additional 
critical fire weather conditions across this portion of South-
Central Texas. A Fire Weather Watch has been issued for all 
counties along and west of I-35, effective from 4 AM to 4 PM CDT 
Wednesday. Individuals are strongly encouraged to avoid any 
activities that could inadvertently promote the ignition and 
spread of wildfires on both Tuesday and Wednesday.

TXZ183-041000-
/O.NEW.KEWX.FW.W.0008.230404T1800Z-230405T0000Z/
/O.NEW.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/
Val Verde-
145 PM CDT Mon Apr 3 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY... 
...FIRE WEATHER WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH 
WEDNESDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR VAL
VERDE COUNTY...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 1 PM to 7 PM CDT Tuesday. A Fire Weather Watch has
also been issued. This Fire Weather Watch for wind and low
relative humidity is in effect from late Tuesday night through
Wednesday afternoon.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ171>173-184>192-202>206-217>220-228-041000-
/O.NEW.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/
Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-Comal-
Maverick-Zavala-Frio-Atascosa-Dimmit-
145 PM CDT Mon Apr 3 2023

...FIRE WEATHER WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO
GRANDE, SOUTHERN EDWARDS PLATEAU, HILL COUNTRY, AND I-35 CORRIDOR...

The National Weather Service in Austin/San Antonio has issued a
Fire Weather Watch for wind and low relative humidity, which is
in effect from late Tuesday night through Wednesday afternoon.

* WINDS...North 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
008 
WWUS84 KEWX 040742
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
242 AM CDT Tue Apr 4 2023

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER VAL VERDE
COUNTY ON TUESDAY AFTERNOON, AND MOST OF SOUTH-CENTRAL TEXAS
WEDNESDAY MORNING AND AFTERNOON...

Very dry air will filter into portions of the southern Edwards
Plateau this afternoon, with humidity values in the single digits
and lower teens currently forecast for Val Verde County. Combined
with afternoon winds of 20 to 30 mph possibly gusting to 40 mph, 
dry to critically dry fuels all allow for the efficient spread of
fires. A Red Flag Warning has been issued, effective from 1-7 PM 
CDT for Val Verde County.

A cold front will push in from the northwest late tonight into  
Wednesday morning. Very dry air will overspread the region behind 
the boundary, with widespread relative humidities in the teens and
single digits forecast along and west of the Interstate 35
Corridor. Combined with sustained north winds ranging from 15 to 
25 MPH, and dry to critically dry fuels, this will promote 
additional critical fire weather conditions across this portion of
South-Central Texas. A Fire Weather Watch has been issued for all
counties along and west of I-35, effective from 4 AM to 4 PM CDT 
Wednesday. Avoid any activities that could inadvertently promote 
the ignition and spread of wildfires on both Tuesday and 
Wednesday.

TXZ183-050000-
/O.CON.KEWX.FW.W.0008.230404T1800Z-230405T0000Z/
/O.CON.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/
Val Verde-
242 AM CDT Tue Apr 4 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR VAL
VERDE COUNTY... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE
TONIGHT THROUGH WEDNESDAY AFTERNOON FOR WIND AND LOW RELATIVE 
HUMIDITY OVER THE INTERSTATE 35 CORRIDOR...HILL 
COUNTRY...SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS...

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ171>173-184>192-202>206-217>220-228-050000-
/O.CON.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/
Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-Comal-
Maverick-Zavala-Frio-Atascosa-Dimmit-
242 AM CDT Tue Apr 4 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY OVER THE 
INTERSTATE 35 CORRIDOR...HILL COUNTRY...SOUTHERN EDWARDS PLATEAU 
AND RIO GRANDE PLAINS...

* WINDS...North 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
847 
WWUS84 KEWX 041900
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
200 PM CDT Tue Apr 4 2023

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER VAL VERDE
COUNTY ON TUESDAY AFTERNOON, AND MOST OF SOUTH-CENTRAL TEXAS
WEDNESDAY MORNING AND AFTERNOON...

Very dry air will filter into portions of the southern Edwards
Plateau this afternoon, with humidity values in the single digits
and lower teens currently forecast for Val Verde County. Combined
with afternoon winds of 20 to 30 mph possibly gusting to 40 mph,
dry to critically dry fuels all allow for the efficient spread of
fires. A Red Flag Warning has been issued, effective until 7 PM 
CDT for Val Verde County.

A cold front will push in from the northwest late tonight into
Wednesday morning. Very dry air will move over the region behind 
the boundary, with widespread relative humidities in the teens and
single digits forecast along and west of the I-35 Corridor. 
Combined with sustained north winds ranging from 15 to 25 MPH, and
dry to critically dry fuels, this will promote additional 
critical fire weather conditions across this portion of South- 
Central Texas. The Fire Weather Watch has been upgraded to a Red
Flag Warning for all counties along and west of I-35, effective 
from 4 AM to 4 PM CDT Wednesday. Avoid any activities that could 
inadvertently promote the ignition and spread of wildfires on both
Tuesday and Wednesday.

TXZ183-051000-
/O.UPG.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/
/O.NEW.KEWX.FW.W.0009.230405T0900Z-230405T2100Z/
/O.CON.KEWX.FW.W.0008.000000T0000Z-230405T0000Z/
Val Verde-
200 PM CDT Tue Apr 4 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY...
...RED FLAG WARNING IN EFFECT FROM 4 AM TO 4 PM CDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 4 AM to 4 PM CDT Wednesday. The Fire Weather Watch is
no longer in effect.

* WINDS...Southwest 15 to 20 mph with gusts up to 40 mph Tuesday
  afternoon. Northwest 15 to 25 mph with gusts up to 40 mph
  Wednesday.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ171>173-184>192-202>206-217>220-228-051000-
/O.UPG.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/
/O.NEW.KEWX.FW.W.0009.230405T0900Z-230405T2100Z/
Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-Comal-
Maverick-Zavala-Frio-Atascosa-Dimmit-
200 PM CDT Tue Apr 4 2023

...RED FLAG WARNING IN EFFECT FROM 4 AM TO 4 PM CDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE I-35 CORRIDOR...HILL
COUNTRY...SOUTHERN EDWARDS PLATEAU...AND RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 4 AM to 4 PM CDT Wednesday. The Fire Weather Watch is
no longer in effect.

* WINDS...North 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 3, 12:34 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 3, 12:34 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1234 PM CDT Mon Apr 3 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday)
Issued at 248 AM CDT Mon Apr 3 2023

We start this Monday morning with lows in the upper 50s across a few
spots across the southern Edwards Plateau to low 70s across the
Coastal Plains. While dewpoint temperatures range from the 20s to
40s along and west of the dry-line across the southern Edwards
Plateau, a moist airmass is noted east of the dry-line with
dewpoints in the upper 60s to low 70s. Patchy to areas of fog are
forecast to develop across the Coastal Plains and I-35 corridor in a
few hours and remain through mid morning. Some hires models are more
aggressive than others with visibility ranging from 3 to 5 miles to
as low as one quarter mile. By mid morning, fog is forecast to lift
giving way to mostly sunny skies for a good part of the day and then
increasing cloud coverage in the afternoon period. Highs are
forecast to reach the mid 90s across most places and up to 102
degrees along the Rio Grande. Could have new daily high temperature
records for the Austin climate sites.

South Central Texas is looking for a dry and hot day for the most
part. However, there is a short window late this afternoon and early
evening for isolated storms to develop across the Hill Country,
especially over the Llano, Burnet and Williamson counties from
around 4 pm to 9 pm ahead of the dry-line. SPC Day One Convective
Outlook shows a marginal risk for severe thunderstorms (level 1 of
5) across the Hill Country and along the I-35 corridor. With this in
mind, can't rule out a storm or two away from the Hill Country area.
There will be abundant of instability in place this afternoon for
any storm that manages to develop to become severe. The main weather
hazards for this possible round of storms are large hail and
damaging wind gusts. Can't rule out a tornado or two as well.

With the loss of daytime heating and the dry-line pushing back into
the Rio Grande early this evening, expect the storm activity to come
to an end. Clouds build back into the local area overnight with lows
in the 60s and 70s. Patchy fog is once again expected across the
Coastal Plains but this time it appears to stay away from the I-35
corridor. Tuesday's highs are forecast to be a bit cooler by 1 to 3
degrees of those from today, but still hot. During the late
afternoon and early evening, a few storms could develop to the east
of I-35, but overall, dry conditions are in store for most
locations.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 248 AM CDT Mon Apr 3 2023

A strong upper trough axis will be moving through the Central Plains
at the beginning of the long-term forecast period. This will send
the next cold front into South-Central Texas Tuesday night. With the
timing of the frontal passage, this should limit strong convection
chances. A forced line of weak thunderstorms and showers can be
expected across the eastern counties when the front moves through
the area. Rain chances are about 30-50 percent for the eastern two-
thirds of the area. Most of the rainfall will exit the region by
Wednesday afternoon providing only a short reprieve from the rain
chances. This front will bring cooler air back to the area after a
short warm spell earlier in the week. Highs on Wednesday will range
from the lower 70s to the lower 80s with the warmer values in the
southwest CWA. In addition, critical fire weather conditions are
expected for the western half of the area with very low RH values
and breezy northerly winds expected.

After the front moves through the area, southwest flow aloft will
remain in place for several days and we expect several weak
disturbances to move through the area. This should allow for decent
rain chances to return from Wednesday night through Saturday for
much of the area with overrunning conditions atop of the frontal
layer. There are some signs that a coastal low could develop by
Friday and could enhance rainfall totals for the eastern half of the
area. At this point will follow ensemble means for a range of
expected total rainfall. The GEFS and ECMWF ensemble show less than
an inch total for western counties with 1-4 inches for the Hill
Country to the Coastal Plains with the higher totals in the Coastal
Plains. The NBM/WPC forecast are also similar to these totals. The
rainfall forecast will be fine-tuned over the next couple of days,
but hopefully many areas will see some much needed rainfall. With
the continued north flow Thursday through Sunday, highs will be in
the 60s and 70s with slightly higher temperatures returning on
Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Mon Apr 3 2023

This morning's cig reductions have either fully mixed out or are in
the process of doing so at the I-35 terminals early this afternoon.
BKN coverage near FL020 has persisted at SSF, and has been accounted
for with a one hour TEMPO group in the 18Z update. Expect the
terminal to return to prevailing VFR conditions within the next 1-2
hours. VFR is forecast to prevail through the remainder of the period
at DRT and the San Antonio sites. Currently have an all VFR forecast
at AUS as well, though forecast guidance is split regarding the
development of MVFR cigs after midnight. Low confidence has precluded
any mention in the 18Z update, though we will continue to monitor
trends and amend this forecast if/when it becomes necessary. Largely
southerly winds will be observed at the I-35 fields through the
period. Expect southwesterly wind shifts at DRT during the PM hours
behind an advancing dryline.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              94  71  90  62 /  10  10   0  50
Austin Bergstrom Intl Airport  94  70  90  63 /  10  10   0  50
New Braunfels Muni Airport     94  70  92  63 /  10  10   0  30
Burnet Muni Airport            95  68  89  57 /  20  20   0  40
Del Rio Intl Airport          100  71  99  62 /   0   0   0   0
Georgetown Muni Airport        95  70  89  60 /  10  20   0  60
Hondo Muni Airport             97  69  94  65 /  10  10   0  20
San Marcos Muni Airport        93  69  91  62 /  10  10   0  40
La Grange - Fayette Regional   91  70  86  63 /   0   0   0  40
San Antonio Intl Airport       95  70  92  64 /  10  10   0  30
Stinson Muni Airport           95  71  94  67 /  10  10   0  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...17
Long-Term...29
Aviation...Quigley
Hazardous weather outlook, Apr 3, 6:47 AM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
647 AM CDT Mon Apr 3 2023

TXZ171>173-183>194-202>209-217>225-228-041200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
647 AM CDT Mon Apr 3 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated to near critical fire weather conditions are possible
this afternoon across the northern parts of Val Verde and Edwards
counties due low relative humidity, breezy conditions and
forecast fuel dryness.

Isolated strong to marginally severe thunderstorms are possible
across portions of the Hill Country and along I-35 this afternoon
and early evening. Main weather being large hail and damaging
wind gusts. Can't rule out an isolated tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to near critical fire weather conditions are possible
Tuesday and Wednesday afternoons over the Hill Country, southern
Edwards Plateau, and Rio Grande Plains due low relative humidity,
breezy conditions and forecast fuel dryness.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 1:45 PM CDTFire Weather WatchEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Comal and 17 more24 hr

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.